Hail, Sheridan
- When
- June 17, 3:00 PM MST
- Where
- Sheridan County, 3.51 mi WSW of Leiter
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.710, -106.340
A few thunderstorms moved across Sheridan County from the 17th through the 21st. However, given the new hail criteria, these were not severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few thunderstorms moved across Sheridan County from the 17th through the 21st. However, given the new hail criteria, these were not severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 1:33 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT WED JUN 17 2009
.SHORT TERM...VALID FOR THU AND FRI...
FLOW ALOFT CONTINUES TO BACK TO THE SOUTHWEST AS AN UPPER TROUGH
OF LOW PRESSURE IS LOCATED OVER WESTERN IDAHO. SEVERAL SHORT
WAVES WILL PUSH ACROSS THE FORECAST AREA TONIGHT...OUT AHEAD OF
THE MAIN TROUGH. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER THE REGION THIS EVENING FROM WEST TO EAST. STEERING
AND DIRECTIONAL WINDS REMAIN VERY WEAK ACROSS THE AREA AND STORMS
WILL SLOWLY MIGRATE NORTHEAST THROUGHOUT THE NIGHT. PWS OVER THE
SOUTHEAST REMAIN OVER AN INCH AND EXPECT A FEW STORMS TO PRODUCE
VERY HEAVY RAIN. STEERING AND DIRECTIONAL WINDS ARE VERY WEAK AND
DO NOT EXPECT ANY LARGE HAIL OR STRONG WINDS WITH STORMS THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER
THE WESTERN AND CENTRAL ZONES TONIGHT AS THE UPPER TROUGH MOVES
IN ALONG WITH WEAK QG FORCING. THE TROUGH WILL DRIVE A COLD FRONT
THROUGH THE LIVINGSTON AREA AROUND MIDNIGHT AND INTO THE BILLINGS
AREA AROUND 4 AM. DRY AIR PUSHING IN BEHIND THE FRONT AND THE
CHANCE OF PRECIPITATION WILL DECREASE RAPIDLY THROUGH THE DAY
THURSDAY. DRY WEATHER WILL BE OVER THE REGION ON FRIDAY AS A
RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA.
TEMPERATURES COOLING TO BELOW SEASONAL VALUES THURSDAY AS THE
UPPER TROUGH BRINGS LOWER HEIGHTS. THE HEIGHTS WILL REBOUND
QUICKLY ON FRIDAY WITH THE RIDGE AND TEMPERATURES WILL RETURN TO
SEASONAL VALUES. RICHMOND
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MODELS HAD A SIGNIFICANT CHANGE IN TIMING FROM YESTERDAY REGARDING A
COLD FRONT AND IT/S ASSOCIATED SWATH OF MOISTURE MOVING INTO THE
AREA. WHILE YESTERDAY/S RUNS BROUGHT THE FRONT IN ON FRI
NIGHT...TODAY/S RUNS SLOWED IT DOWN AND BROUGHT IT IN LATER ON SAT.
HOWEVER...GENERAL IDEA OF A PACIFIC TROUGH OVER THE PACIFIC NW
SENDING PIECES OF ENERGY THROUGH THE AREA INTO MON WAS STILL
CONSISTENT WITH EARLIER MODEL RUNS. THE MODELS DIFFERED WITH THE
HANDLING OF THE TROUGH ON TUE WITH ECMWF CONTINUING TO SHUNT THE
SYSTEM TO THE N AS AN UPPER LOW...AND THE GFS ELONGATING THE TROUGH
AND BRINGING IT THROUGH THE AREA.
GIVEN THE ABOVE INCONSISTENCIES WITH HANDLING THE PATTERN...CONFINED
POP CHANGES TO MOVING POPS CLOSER TO CLIMATOLOGY IN SEVERAL PERIODS.
KEPT HIGHER POPS W ON SAT WITH LOWER POPS E. ALSO DID NOT CHANGE THE
TEMPERATURE FORECAST WHICH SEEMED REASONABLE WITH VALUES AROUND
CLIMATOLOGY. ARTHUR
&&
.AVIATION...
A COLD FRONT OVER NW MT THIS AFTERNOON WILL PUSH E THROUGH MUCH OF
THE AREA TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL OCCUR OVER THE AREA THROUGH TONIGHT. EXPECT MAINLY MVFR/IFR
CONDITIONS WITH THE PRECIPITATION. HOWEVER...THERE WILL BE THE
THREAT OF LOCALLY HEAVY RAIN WITH THE THUNDERSTORMS WHICH WOULD
LOCALLY REDUCE CONDITIONS TO LIFR/VLIFR. EXPECT AREAS OF MOUNTAIN
OBSCURATION DUE TO THE PRECIPITATION. SURFACE WINDS BEHIND THE
FRONT WILL SHIFT TO THE W.
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA ON THU
AS THE SYSTEM/S UPPER TROUGH MOVES ACROSS THE AREA. EXPECT MVFR/IFR
CONDITIONS WITH THE PRECIPITATION. HOWEVER LOCALLY HEAVY RAIN WITH
THUNDERSTORMS WILL BE POSSIBLE E OF A KBIL TO KSHR LINE. CONDITIONS
WILL BE LOWER IN ANY THUNDERSTORMS WITH HEAVY RAIN. EXPECT AREAS OF
MOUNTAIN OBSCURATION DUE TO THE PRECIPITATION. IT WILL BE
BREEZY FROM THE NW THU AFTERNOON. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 055/075 053/080 057/079 056/077 054/076 051/079 056/079
64/T 11/U 13/T 33/T 32/T 22/T 22/T
LVM 049/071 045/077 049/074 044/072 044/073 041/076 047/076
64/T 11/B 23/T 34/T 43/T 23/T 32/T
HDN 054/075 051/083 055/086 055/079 053/079 052/081 057/082
54/T 11/B 13/T 33/T 32/T 22/T 22/T
MLS 056/076 053/082 059/086 057/080 057/078 055/083 059/085
44/T 21/U 13/T 22/T 32/T 22/T 22/T
4BQ 055/076 052/081 056/084 056/076 056/077 054/082 059/084
44/T 21/U 12/T 22/T 32/T 22/T 22/T
BHK 054/076 052/080 055/080 055/077 057/076 053/081 057/080
44/T 31/U 12/T 22/T 32/T 22/T 22/T
SHR 052/071 047/079 051/081 050/077 047/075 047/078 052/079
54/T 21/B 23/T 23/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 232 PM MDT WED JUN 17 2009 MTZ028>042-056>058-063>068-WYZ098-099-182045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 232 PM MDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE EAST THROUGH MOST OF THE REGION TONIGHT. A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA AHEAD OF THE FRONT. THE FRONT WILL COMBINE WITH THIS AIRMASS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE AREA TONIGHT. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS THIS EVENING...ESPECIALLY OVER SOUTHEAST MONTANA AND EASTERN SHERIDAN COUNTY WYOMING. IN ADDITION...SEVERAL THUNDERSTORMS TRACKING OVER THE SAME LOCATION IN A SHORT PERIOD OF TIME COULD ALSO RESULT IN HEAVY RAINFALL. LOCALIZED PONDING OF WATER CAN BE EXPECTED IN AREAS THAT RECEIVE HEAVY RAINFALL. ONE TO TWO INCHES OF RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS... WITH LOCALLY HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1213 PM MDT WED JUN 17 2009
MTZ038-171915-
SOUTHERN BIG HORN MT-
1213 PM MDT WED JUN 17 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIG HORN COUNTY UNTIL
115 PM MDT...
AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTH OF RANCHESTER...OR 23 MILES
NORTHWEST OF SHERIDAN...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...ROSEBUD BATTLEFIELD PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4504 10730 4534 10722 4526 10688 4500 10705
4499 10709
TIME...MOT...LOC 1812Z 197DEG 7KT 4510 10714SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1236 PM MDT WED JUN 17 2009 MTZ032-036-171930- CUSTER MT-POWDER RIVER MT- 1236 PM MDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POWDER RIVER AND SOUTHERN CUSTER COUNTIES UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTH OF BROADUS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN POWDER RIVER AND SOUTHERN CUSTER COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4601 10536 4588 10506 4553 10544 4563 10566 TIME...MOT...LOC 1836Z 213DEG 18KT 4566 10548
The Billings radar (KBLX), 218 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170357, 170358, 170359.